How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Steve Your Own Question
Dr. Steve
Dr. Steve, Psychologist
Category: Mental Health
Satisfied Customers: 370
Experience:  19 years conducting therapy; book author; newspaper columnist; former co-host of radio show
Type Your Mental Health Question Here...
Dr. Steve is online now
A new question is answered every 9 seconds

My son had his first manic episode last Fri, March 26 and was

This answer was rated:

My son had his first manic episode last Fri, March 26 and was hospitalized in an emergency care center. The emergency doctor (who was a psychiatrist) prescribed the new drug saphris (10 mg. 2X day). He complains that after taking the medication he feels more hyped up, anxious, and extremely unfocused and unable to concentrate on one thing or make decisions. We were told this med. was supposed to have the opposite effect. After 4 hrs or so he finally calms and seems back to his normal self. Please advise- should we reduce the dosage? We have no doctor and have been looking all week to find one. We are desperate for an answer to this problem.



Okay, if the problem continues to persist, return to the Emergency Room if you do not have a regular physician/psychiatrist. The therapist he is seeing is taking a conservative approach, but if the medication is exacerbating the issues, then it must be changed. The atypical anti-psychotics work rather quickly, as your son discovered.


Here are a couple of thoughts: (1) I don't know enough about your son, your history, or the symptoms that landed him in the ER (impossible to diagnose over the internet, of course), but I am wondering if he may have had a panic attack rather than a manic episode. Mania in kids doesn't tend to pop up out of nowhere at 17 without some behavioral manifestations earlier in life - plus, the acute nature (to send him to the ER) could be panic disorder - which is tripped by anxiety which is also tripped by serotonin dysregulation, which may have been irritated by the Saphris. Whew... that was a long sentence - sorry. and (2) It may be that he needs a mood stabilizer rather than the anti-psychotic. Either way, there are a lot of medications to choose from for bi-polarity. The science is not as exact with kids as with adults (the brain is still developing, thereby creating a moving target), so the physicians do the best they can in the short run.


My overall sage wisdom is to get a psychiatrist as quickly as you can, but I know you are doing that already. He needs somebody to follow him closely for awhile to gage the strength and selection for the meds to hit his exact metabolism and chemistry. In the meantime, use the ER if you have no better option.


If you are satisfied with the response, please hit "Accept." That is the only way I receive credit for my answer. Thanks-

Dr. Steve

Dr. Steve and other Mental Health Specialists are ready to help you
Customer: replied 6 years ago.
We went back to the emergency room for a follow up visit becuase we heard the same doc was there. My son stopped taking his meds and seemed OK yesterday- actually pretty calm. He was a bit anxious today so we are going to try waiting until tonight to start him on Zyprexa. We were given the new RX yesterday and told to give only if symptoms reappeard. We also have RX for chloro- hydrate which should help him with anxiety (but we understand it is mostly for sleep). Is it OK to give him these 2 meds in one day? He was asking for it, then changed his mind but is having trouble focusing on his homework and sitting still or making any other decisions (not surprising with everything he has been through). We are trying to hold off if possible but would like to be able to use if it is not harmful. He has been taking it on/off for about a week but had combined it with saphiris which we did understand was safe. Many thanks.

Hello again:


I am glad to hear your son is doing better. Even if things are not great as of yet, moving in the right direction should give you some relief.


I have opted out of the question to allow one of our psychiatrists or psychopharmacologists to respond to your follow up. I am not familiar enough with Chloral hydrate (correct spelling) to give you a firm answer one way or another.


Best of luck to you-

Dr. Steve

Dr. Steve and other Mental Health Specialists are ready to help you